Format

Send to

Choose Destination
BMJ Case Rep. 2018 Dec 19;11(1). pii: e227531. doi: 10.1136/bcr-2018-227531.

The risky side of weight-loss dietary supplements: disrupting arrhythmias causing sudden cardiac arrest.

Author information

1
Allama Iqbal Medical College, Lahore, Pakistan.
2
Wake Forest Baptist Medical Center, Winston-Salem, North Carolina, USA.
3
Oklahoma University Medical Center, Oklahoma City, Oklahoma, USA.

Abstract

The worldwide increasing prevalence of obesity has led to a corresponding increase in consumption of weight-loss dietary supplements. The limited de novo regulatory oversight and under-reported toxicity profile of these products reflect as a constellation of newer adverse events. We chronicle here the case of an otherwise healthy woman who developed ventricular fibrillation-related cardiac arrest secondary to the use of Hydroxycut and Metaboost preparations. Published medical literature has a handful of case reports associating these products with potentially life-threatening cardiac arrhythmias. The proposed hypothesis implicates ingredients of these diet aids to have proarrhythmogenic effects. Physicians should remain vigilant for possible cardiotoxicity associated with the use of dietary supplements. Individuals who are at risk of developing cardiac arrhythmias should avoid herbal weight-loss formulas, given the serious clinical implications. Additionally, this paper highlights the need for a proper framework to delineate the magnitude and scope of this association.

KEYWORDS:

arrhythmias; drug interactions; healthcare improvement and patient safety; obesity (public health); vitamins and supplements

PMID:
30573541
DOI:
10.1136/bcr-2018-227531
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center